MAUDE Adverse Event Report: BRAINLAB SE CRANIAL NAVIGATION (VESION 4.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE CRANIAL NAVIGATION (VESION 4.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a cerebellar lesion has been performed with the aid of the brainlab software cranial navigation 4.1.6 needle passes (and samples) were originally intended, and taken, for this case.One day after the surgery, results from pathology showed the samples taken to be non-diagnostic, and a ct scan revealed a deviation of the actual biopsy path from the planned trajectory.According to the surgeon (treating clinician): a post-operative ct scan showed that the biopsy had been performed at a location that was ca.3-5 mm medial to the tumor.There was no actual harm or negative clinical effect on the patient due to the deviating biopsy path in the original surgery.There was no prolongation of the original surgery/anesthesia (the deviation was detected afterwards).A successful revision biopsy surgery was performed two days after the initial surgery.There was no harm or negative clinical effect on the patient due to the ca.3-hour repeated surgery/anesthesia for the biopsy revision.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): a post-operative ct scan showed that the biopsy had been performed at a location that was ca.3-5 mm medial to the tumor.There was no actual harm or negative clinical effect on the patient due to the deviating biopsy path in the original surgery.There was no prolongation of the original surgery/anesthesia (the deviation was detected afterwards).A successful revision biopsy surgery was performed two days after the initial surgery.There was no harm or negative clinical effect on the patient due to the ca.3-hour repeated surgery/anesthesia for the biopsy revision.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy needle, placed with aid of navigation, deviating from its intended entry and target points is: an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on rounded, unspecific areas such as the forehead and left side of head.The points were also not sufficiently distributed on the required distinctive (bony) surfaces, i.E.On both sides of the patient's nose, fully on back of head, right side of head and face.The surgeon commented too that the skin of the patient was mobile, and the patient was positioned in a different way during the procedure (lateral) as opposed to the pre-operative scan (supine) leading to shifting of the skin on which registration points were collected.These caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy, was not entirely recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION (VESION 4.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24379067
Report Number8043933-2026-00008
Device Sequence Number16022190
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2026
Initial Report FDA Received Date02/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown